What are the long term side effects of taking prescribed pain-killing medications (opioids) when the patient is using for chronic pain correctly. Specifically Hydrocodone and Morphine Sulfate as a chronic pain patient who is considered a narcotic dependent patient by virtue of time used, in excess of five years continuously.
Welcome to MedHelp's Pain Management Forum. I am glad that you found us and took the time to post I understand your concern regarding long term opiate use.
There are no statical facts that support any evidence of harmful effects with long term opiate therapy.
In my opinion your biggest concern would be the acetaminophen (Tylenol) that is contained in the hydrocodone. There have been cases of kidney damage with long term use. It has also been know to cause liver damage, especially when mixed with even small amounts of alcohol...of course that should not be a concern because alcohol should never be consumer with opiates.
You may want to address this concern with your physician. We all know the problems that chronic pain brings into our daily lives.....this is just one more. I wish you the best and hope that you will keep in touch and let us know how you are doing. Feel free to respond to other posts and be active in our community.
I have been on a long term management program for chronic pain due having spinal fusion following spinal fracture of lower and cervical cord injuries. My question is can essential tremor (getting progressively more severe) be a result of narcotic use. I am trying to avoid additional surgeries and my MD does not think that more surgeries will allow me to be pain free, only to get around a little better and avoid a wheelchair life.
I have having trouble living with the tremors and would like to get more information regarding if the cause is related to medication. I do not overuse the meds but have been on them off and on for over 7 years, sometimes at pretty high doses.Input appreciated.
I'm not aware of ANY opioids (i.e. Vicodin, Morphine, Fentanyl, Dilaudid, Opana, etc etc) causing tremors of any kind... There are some meds (several antipsychotics and, perhaps, SSRIs) that DO cause tremors (the likelihood of getting them increases with dosage and duration of intake) so if your doctor has you on one of those as an adjunct to opiate therapy, they *might* be causing your shakes. However, this is something you should address--preferably asap--with your doctor. Best wishes.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.